Minnesota, 2024Hail and Damaging Winds in Minnesota, July 31, 2024
July 31, 2024 · NWS MPX · 37 events in 12 counties and zones
An early morning line of showers and thunderstorms intensified during the afternoon upon encountering a favorable environment for severe thunderstorms. Steep mid-level lapse rates combined with strong instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early morning line of showers and thunderstorms intensified during the afternoon upon encountering a favorable environment for severe thunderstorms. Steep mid-level lapse rates combined with strong instability. The storms produced damaging wind gusts which downed trees in several areas and mostly quarter to hen egg size hail, but some hail was much larger.
A hailstone in Stevens County measured six inches in diameter (it was photographed next to a ruler). This at least tied the record for the largest hailstone in Minnesota. Storm Data records also indicate six inch diameter hail in Nobles County on July 28, 1986, and in Murray County on July 4, 1968. The hail was collected about 13 to 15 minutes after the hail ended but was not saved in a freezer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 12:19 PM CST, 1 minute earlier. Its key messages:
- Some significant severe storms possible today, with uncertainty regarding timing and location.
- Heat could approach heat advisory levels today, depending on evolution of storms and clouds.
Area forecast discussion, Jul 31, 12:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
119 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Some significant severe storms possible today, with
uncertainty regarding timing and location.
- Heat could approach heat advisory levels today, depending on
evolution of storms and clouds.
&&
.DISCUSSION...
Issued at 332 AM CDT Wed Jul 31 2024
Warm and humid will be the story today, which will fuel some
potentially significant severe storms across parts of the area
this afternoon and evening. However, there remains quite a bit
of uncertainty regarding storm activity later today as it could
be heavily influenced by morning convection over South Dakota
which models are struggling to resolve so far. CAMs solutions
in particular are generally not picking up on the morning
activity very well and therefore diverge quite a bit with storm
evolution this afternoon. As the model spread suggests, the
eventual evolution of morning storms could mean anything from
storms/clouds making it as far east as the Twin Cities by mid
afternoon, to storms not reaching western Minnesota until late
afternoon and becoming more of an overnight threat for the metro
and into Wisconsin. With this much uncertainty regarding storms
and clouds, decided to hold off on any heat advisories for now
until the picture can become more clear. If skies remain mostly
sunny through the day, then temperatures could reach as high as
the middle 90s and push heat index values as high as 105.
Depending on how the convective picture eventually plays out
later today, ingredients could line up for some potentially
significant severe storms somewhere in the forecast area. Very
strong instability coupled with rather steep mid-level lapse
rates could favor damaging wind gusts greater than 70 mph as
well as hail of 2" or larger. Shear will be marginal, so the
most likely window for severe storms of this magnitude would be
in the first couple of hours of storm initiation before strong
outflow eventually weakens the overall line of storms. Once
again where and when the strongest storms initiate will depend
on how morning convection plays out, but the more likely
scenario currently points to western and southwestern Minnesota
for the strongest storms this afternoon with a weakening line
approaching the Twin Cities by evening. If storms evolve faster
than this, it could push the threat for severe storms further
east toward the metro. We'll have a much clearer picture
regarding today's thunderstorm and heat threats once models can
better resolve this morning's convection out west.
Thursday could see a few lingering showers and storms generally
from the Twin Cities eastward as an upper level trough slowly
drifts southeastward overhead. Instability and shear parameters
will be generally unfavorable for strong storms with this
activity. Things will then dry out for the weekend while
temperatures rebound back into the upper 80s and lower 90s. Will
need to watch for marginal heat concerns although dewpoints
will be about 5 to 10 degrees lower than what we've seen the
past few days.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 104 PM CDT Wed Jul 31 2024
The main concern through this evening will be the track and timing
of a thunderstorm complex capable of damaging winds. Current
radar has a cluster of severe storms along the central MN/SD
border, and this complex is expected to impact AXN & STC over
the next 1-3 hours. More uncertain is whether complex will build
more to the south, and potentially bring severe thunderstorm
impacts to RWF/MKT/MSP later this afternoon & early evening.
Winds in excess of 40 kts are expected with these thunderstorms
and potentially could gust as high as 70-80 kts. Current
thinking is that we will see additional development tot he south
of the ongoing complex, so have included a TEMPO for TSRA for
2-3 hours late this afternoon and early this evening. More
uncertain is the potential for thunderstorms this evening behind
the ongoing complex. The chance is lower wherever thunderstorms
occur this afternoon, but become much more likely at
RWF/MKT/MSP if the ongoing complex does not show any further
development. For now, have handled this with a PROB30 mention
but this will be upgraded or removed based on convective trends
later this afternoon.
After the precip tonight, MVFR ceilings are expected to develop
early tomorrow morning & persist through much of the morning.
KMSP...Very complex forecast regarding thunderstorms chances
this afternoon & evening. The main window for thunderstorms and
severe wind gusts currently looks to be between 5-8 PM. However,
this depends on additional development occurring along the
ongoing thunderstorm complex along the MN/SD border. If this
development does not occur, a later round of thunderstorms
(possibly severe) looks more possible, closer to 7-10 PM. Wind
gusts over 40 kts are likely if the thunderstorm complex reaches
MSP this evening with gusts around 70 kts possible.
/OUTLOOK FOR KMSP/
THU PM...CHC MVFR -SHRA/-TSRA. Wind N 5-10 kts
FRI...VFR. Wind NW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...DPH
AVIATION...ETA
Hazardous weather outlook, Jul 31, 2:19 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
319 AM CDT Wed Jul 31 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
319 AM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Hot and humid conditions are expected today with heat indices
approaching 95-100 degrees.
Severe thunderstorms capable of damaging winds in excess of 70 MPH
and large hail are likely this afternoon through this evening.
The potential for destructive winds is highest across western
Minnesota, but chances for severe weather still exist into eastern
Minnesota and western Wisconsin.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 31, 12:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
111 PM CDT Wed Jul 31 2024
MNZ054-055-311900-
Lac Qui Parle MN-Swift MN-
111 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAC QUI PARLE AND
WESTERN SWIFT COUNTIES THROUGH 200 PM CDT...
At 111 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ortonville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lake Oliver around 140 PM CDT.
Other locations impacted by this storm include Louisburg, Big Stone
National Wildlife Refuge, Appleton Airport, and Holloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Minnesota.
&&
LAT...LON 4527 9645 4525 9640 4525 9629 4522 9627
4519 9617 4520 9613 4518 9610 4541 9611
4541 9597 4521 9589 4509 9645
TIME...MOT...LOC 1811Z 254DEG 31KT 4525 9642
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BorghoffThunderstorm Wind, Stevens
- When
- July 31, 12:20 PM CST to 12:25 PM CST
- Where
- Stevens County, 0.48 mi E of Chokio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.580, -96.170
A few tree branches up to 4 inches in diameter were down.
Thunderstorm Wind, Douglas
- When
- July 31, 1:10 PM CST to 1:15 PM CST
- Where
- Douglas County, 0.84 mi NE of Alexandria
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.890, -95.370
Multiple trees were down along with power lines on roads.
Thunderstorm Wind, Meeker
- When
- July 31, 2:16 PM CST to 2:22 PM CST
- Where
- Meeker County, 4.14 mi NE of Crow River to 3.13 mi WNW of Manannah
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.298, -94.679
Several dozen trees were downed or broken. A few landed on top of houses and sheds.
Hail, Stevens
- When
- July 31, 3:43 PM CST to 3:58 PM CST
- Where
- Stevens County, 4.22 mi NW of Chokio
- Measured
- 6 in hail
- Reported by
- Public
- Coordinates
- 45.630, -96.230
A hailstone measuring six inches in diameter was reported by a resident to emergency management. The hail next to a ruler were photographed. This at least tied the record for the largest hailstone in Minnesota. Storm Data records also indicate six inch diameter hail in Nobles County on July 28, 1986, and in Murray County on July 4, 1968. The hail was collected about 13 to 15 minutes after the hail ended but was not saved in a freezer.
Hail, Stevens
- When
- July 31, 3:44 PM CST to 3:58 PM CST
- Where
- Stevens County, 2.53 mi NW of Chokio
- Measured
- 5 in hail
- Reported by
- Public
- Coordinates
- 45.610, -96.210
A hailstone measuring six inches in diameter was reported by a resident to emergency management. The hail and ruler were photographed.
Hail, Stevens
- When
- July 31, 3:51 PM CST to 4:03 PM CST
- Where
- Stevens County, 2.81 mi N of Chokio
- Measured
- 3.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -96.170
The hail was placed next to a quarter and photographed.
Hail, Hennepin
- When
- July 31, 3:53 PM CST to 3:58 PM CST
- Where
- Hennepin County, 0.85 mi NW of St Louis Park
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.960, -93.380
Hail, Dakota
- When
- July 31, 3:55 PM CST
- Where
- Dakota County, 1.47 mi NNW of Northfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.490, -93.180
Hail, Hennepin
- When
- July 31, 4:05 PM CST to 4:10 PM CST
- Where
- Hennepin County, 3.49 mi ESE of St Louis Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.940, -93.300
Thunderstorm Wind, Hennepin
- When
- July 31, 4:05 PM CST to 4:10 PM CST
- Where
- Hennepin County, 1.69 mi NW of Richfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.900, -93.270
A large tree branch was down. A photo was provided.
Hail, Stevens
- When
- July 31, 4:05 PM CST to 4:15 PM CST
- Where
- Stevens County, 3.75 mi SSW of Donnelly
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.650, -96.050
Hail, Stevens
- When
- July 31, 4:15 PM CST to 4:20 PM CST
- Where
- Stevens County, 0.69 mi SE of Donnelly
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.692, -96.011
Hail, Stevens
- When
- July 31, 4:33 PM CST to 4:40 PM CST
- Where
- Stevens County, 9.34 mi ENE of Donnelly
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.750, -95.840
Hail, Dakota
- When
- July 31, 4:35 PM CST to 4:40 PM CST
- Where
- Dakota County, 2.56 mi WSW of Castle Rock
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.540, -93.200
Thunderstorm Wind, Sibley
- When
- July 31, 5:00 PM CST to 5:05 PM CST
- Where
- Sibley County, 0.85 mi SE of Winthrop
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.540, -94.360
Several trees and numerous large branches were down across Winthrop.
Hail, Sibley
- When
- July 31, 5:05 PM CST to 5:10 PM CST
- Where
- Sibley County, 0.49 mi W of Winthrop
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -94.380
Hail, Douglas
- When
- July 31, 5:05 PM CST to 5:10 PM CST
- Where
- Douglas County, 2.37 mi SE of Holmes City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 45.810, -95.510
Thunderstorm Wind, Sibley
- When
- July 31, 5:16 PM CST to 5:22 PM CST
- Where
- Sibley County, 0.69 mi N of Gaylord
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.560, -94.220
Multiple trees and branches up to 20 inches in diameter were down.
Hail, Douglas
- When
- July 31, 5:22 PM CST to 5:27 PM CST
- Where
- Douglas County, 0.96 mi W of (Axn)chndlr Fld Alxn
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.870, -95.420
Hail, Douglas
- When
- July 31, 5:25 PM CST to 5:30 PM CST
- Where
- Douglas County, 1.46 mi NE of Forada
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.816, -95.350
Thunderstorm Wind, Dakota
- When
- July 31, 5:30 PM CST to 5:35 PM CST
- Where
- Dakota County, 4 mi E of Randolph
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 44.540, -92.940
Trees were blown over or snapped.
Hail, Sibley
- When
- July 31, 5:43 PM CST to 5:48 PM CST
- Where
- Sibley County, 4.54 mi SE of Arlington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -94.020
Thunderstorm Wind, Sibley
- When
- July 31, 5:54 PM CST to 5:59 PM CST
- Where
- Sibley County, 5.06 mi SSW of Henderson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.460, -93.930
A trained spotter reported numerous 3 inch diameter branches down as well as a 10 inch diameter pine tree that was uprooted.
Thunderstorm Wind, Le Sueur
- When
- July 31, 6:00 PM CST
- Where
- Le Sueur County, 1.2 mi SE of Le Sueur
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.460, -93.880
Multiple large trees were blown down.
Thunderstorm Wind, Goodhue
- When
- July 31, 6:00 PM CST
- Where
- Goodhue County, 0.49 mi E of Goodhue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.400, -92.620
A radio antenna at the Goodhue Fire Department was damaged.
Hail, Lac Qui Parle
- When
- July 31, 6:03 PM CST to 6:13 PM CST
- Where
- Lac Qui Parle County, 4.84 mi S of Lac Qui Parle
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -95.930
Thunderstorm Wind, Goodhue
- When
- July 31, 6:03 PM CST
- Where
- Goodhue County, 0.49 mi E of Bellechester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.370, -92.510
A large tree was blown onto a home in Bellechester.
Thunderstorm Wind, Le Sueur
- When
- July 31, 6:08 PM CST to 6:13 PM CST
- Where
- Le Sueur County, 0.99 mi W of Le Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.400, -93.750
A large pine tree was down on a power line.
Hail, Lac Qui Parle
- When
- July 31, 6:13 PM CST to 6:19 PM CST
- Where
- Lac Qui Parle County, 6.39 mi ESE of Lac Qui Parle
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 44.950, -95.820
Hail, Chippewa
- When
- July 31, 6:21 PM CST to 6:28 PM CST
- Where
- Chippewa County, 0.69 mi S of Montevideo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.940, -95.720
Hail, Chippewa
- When
- July 31, 6:22 PM CST to 6:29 PM CST
- Where
- Chippewa County, 0.49 mi E of Montevideo
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 44.950, -95.710
Hail, Le Sueur
- When
- July 31, 6:32 PM CST
- Where
- Le Sueur County, 5.63 mi SE of Cleveland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.280, -93.740
Thunderstorm Wind, Redwood
- When
- July 31, 7:33 PM CST to 7:38 PM CST
- Where
- Redwood County, Redwood Falls Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.550, -95.080
Thunderstorm Wind, Renville
- When
- July 31, 7:37 PM CST
- Where
- Renville County, 0.62 mi S of Olivia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.771, -94.981
Several trees and large branches were down.
Hail, Renville
- When
- July 31, 7:37 PM CST
- Where
- Renville County, 0.39 mi S of Olivia
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.774, -94.980
Thunderstorm Wind, Renville
- When
- July 31, 7:39 PM CST to 7:44 PM CST
- Where
- Renville County, 0.98 mi W of Bird Island
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.770, -94.900
A power pole was snapped.
Thunderstorm Wind, Renville
- When
- July 31, 7:47 PM CST to 7:53 PM CST
- Where
- Renville County, 2.08 mi ESE of Bird Island
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.760, -94.840
Trees were down in Melville Township, near the intersection of Co Rd 3/Hwy 212.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Kansas, July 31, 2024$7.8 million · 4 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
- Excessive Heat and Heat in South Dakota, July 31, 202422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206060, 1206061, 1208896, 1205675, 1205654, 1206051, 1206055, 1205672, 1205671, 1206063, 1208677, 1208684, 1208687, 1206050, 1206076, 1205665, 1206049, 1206064, 1205660, 1206052, 1206077, 1205658, 1206071, 1206068, 1206078, 1206054, 1206079, 1206074, 1205677, 1205657, 1205676, 1205656, 1205653, 1208670, 1208671, 1206080, 1206059.